Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 13, NWS State College, PA

April 15, 2024Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 15, 2024, 4:08 PM EDT for Lancaster County, Pennsylvania. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2024, 4:08 PM EDT (20:08 UTC)
Expired
Apr 15, 2024, 4:45 PM EDT
In force
37 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lancaster County, PA

The radar

The Dover AFB radar (KDOX), 137 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS51 KCTP 152008
SVRCTP
PAC071-152045-
/O.NEW.KCTP.SV.W.0013.240415T2008Z-240415T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
408 PM EDT Mon Apr 15 2024

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  East central Lancaster County in south central Pennsylvania...

* Until 445 PM EDT.

* At 408 PM EDT, a severe thunderstorm was located over Strasburg,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Willow Street, Leola, Paradise, Strasburg, Gap, Leacock,
  Lampeter, Atglen, Intercourse, Christiana, and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 3996 7599 3993 7598 3993 7600 3991 7600
      3989 7599 3987 7599 4001 7632 4008 7629
      4009 7594 4004 7594
TIME...MOT...LOC 2008Z 281DEG 32KT 4002 7622 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BG/NB/JG
2 follow-up statements
931 
WWUS51 KCTP 152024
SVSCTP

Severe Weather Statement
National Weather Service State College PA
424 PM EDT Mon Apr 15 2024

PAC071-152045-
/O.CON.KCTP.SV.W.0013.000000T0000Z-240415T2045Z/
Lancaster PA-
424 PM EDT Mon Apr 15 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL LANCASTER COUNTY...

At 423 PM EDT, a severe thunderstorm was located over Gap, moving
east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paradise, Gap, Atglen, Intercourse, Christiana, Gordonville, and
White Horse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay inside a well built structure and keep away from windows.

&&

LAT...LON 3993 7598 4000 7616 4006 7615 4009 7594
      4004 7594 3996 7599
TIME...MOT...LOC 2023Z 281DEG 32KT 3999 7605 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Gartner
614 
WWUS51 KCTP 152040
SVSCTP

Severe Weather Statement
National Weather Service State College PA
440 PM EDT Mon Apr 15 2024

PAC071-152049-
/O.EXP.KCTP.SV.W.0013.000000T0000Z-240415T2045Z/
Lancaster PA-
440 PM EDT Mon Apr 15 2024

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LANCASTER COUNTY
WILL EXPIRE AT 445 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3993 7598 4000 7616 4006 7615 4009 7594
      4004 7594 3996 7599
TIME...MOT...LOC 2039Z 281DEG 32KT 3996 7588 

$$

BG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:38 PM EDT, 30 minutes earlier.

Area forecast discussion, Apr 15, 3:38 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
338 PM EDT Mon Apr 15 2024

.SYNOPSIS...
-Scattered showers and thunderstorms near PA/MD border this
 afternoon.
-Mild with little to no rainfall expected through Tuesday
-Cooldown through midweek accompanied by periods of rain.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Latest analysis shows the cold front dropping through the
Susquehanna Valley this afternoon toward the PA/MD border. An
axis of higher instability has developed ahead of the boundary
with 500 up to 1500 J/KG of SBCAPE ahead of the boundary. Dry
air and steep low-level lapse rates suggest that lower wet-bulb
zero temps and higher DCAPE may cause a couple storms to
produce large hail and gusty winds.

Across the rest of the area, dry and breezy conditions will
continue through this afternoon with mild temps. Highs will
range from the 60s in the mountains of northern PA to near 80 in
the Susquehannna Valley.

High pressure will settle overhead tonight while the boundary
drops off to our south. Dry and cool conditions are expected
with low temperatures ranging from the mid to upper 30s in
northern PA to the mid 40s near the PA/MD border.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
High pressure both at the surface and aloft will remain overhead
for Tuesday, bringing dry and mild conditions along with
sunshine. Highs will range from the 60s in northern PA as well
as the ridges to the lower and middle 70s for most other
locations. Convection will likely develop along a stalled
boundary to our south and west, but most of the convection
should stay closer to the boundary away from our area. A few
showers may approach Somerset County late in the day into the
evening.

Closed low pressure will track through the Midwest Tuesday night
and into the Great Lakes for Wednesday and Wednesday night. The
boundary to our south and west will return northeast as a warm
front before likely stalling out over the Laurel Highlands. Warm
and moist air will begin to overrun the boundary while marine
air gets drawn in from the Atlantic over the cool side of the
boundary. This will bring cool conditions to the area along with
periods of rainfall. A thunderstorm cannot be ruled out, but
any convection should be elevated. The main question will be the
timing of the rainfall. As of now, it appears that most of
Tuesday evening should be dry (perhaps a couple showers near
Somerset County). Overnight Tuesday rain may begin to develop
over western areas before developing for most areas Wednesday
morning/midday.

Fog and drizzle may accompany rainfall Wednesday night, with fog
being locally dense along the ridges.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
The boundary will most likely remain stalled over the Laurel
Highlands Thursday through Thursday night. More rain is likely
across most areas Thursday along with cool temperatures.
Precipitation may diminish late Thursday/Thursday night as high
pressure builds a little closer along with brief upper-level
ridging behind departing low pressure. Fog is possible Thursday
night into Friday morning.

A cold front will most likely pass through Friday before
stalling out to the south for the weekend into early next week.
Showers are possible Friday with the frontal passage. Canadian
high pressure will approach the region for the weekend into
early next week while a series of disturbances track along the
boundary that is stalled to our south. Some frost is possible
during this time, depending on how far south the high can build.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A few showers and perhaps a thunderstorm will be around KLNS
through 21z, but confidence is too low to mention thunder in
the TAF (thinking it will remain just to the south). Elsewhere,
dry conditions are expected. Northwest winds will occasionally
gust around 15 to 20 knots through early this evening. Calm
winds overnight could result in some frost/icing concerns across
the northern tier by Tuesday morning.

Outlook...

Tue...Predominantly VFR.

Tue night...Showers developing late

Wed-Fri...Periods of SHRA with brief low clouds and patchy fog
expected. IFR/subIFR conditions are likely late Wednesday into
Friday. TSRA possible during this time, but overcast
skies/southeast flow should limit thunderstorm potential
somewhat.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...LWX
NEAR TERM...LWX
SHORT TERM...LWX
LONG TERM...LWX
AVIATION...LWX
Hazardous weather outlook, Apr 15, 1:05 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
105 PM EDT Mon Apr 15 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-161715-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
105 PM EDT Mon Apr 15 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 15, 1:23 PM EDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
Issued by National Weather Service Baltimore MD/Washington DC
123 PM EDT Mon Apr 15 2024

PAZ036-064-151800-
Adams PA-Franklin PA-
123 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ADAMS AND EAST
CENTRAL FRANKLIN COUNTIES THROUGH 200 PM EDT...

At 122 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chambersburg, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Chambersburg, Guilford, Fayetteville, Scotland, and Cashtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3993 7774 4002 7769 3997 7746 3995 7747
      3996 7744 3994 7731 3981 7739
TIME...MOT...LOC 1722Z 287DEG 32KT 3995 7765

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CTP
Special weather statement, Apr 15, 2:43 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service State College PA
243 PM EDT Mon Apr 15 2024

PAZ036-063-151915-
Franklin PA-Cumberland PA-
243 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FRANKLIN AND
SOUTHWESTERN CUMBERLAND COUNTIES THROUGH 315 PM EDT...

At 242 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shippensburg, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shippensburg, Upper Strasburg, Roxbury, Walnut Bottom, Orrstown, and
Shippensburg University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4006 7775 4016 7769 4012 7727 4000 7735
      3999 7740 3997 7744
TIME...MOT...LOC 1842Z 284DEG 26KT 4009 7762

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Beaty
Special weather statement, Apr 15, 3:27 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service State College PA
327 PM EDT Mon Apr 15 2024

PAZ064-065-152000-
York PA-Adams PA-
327 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ADAMS AND WEST
CENTRAL YORK COUNTIES THROUGH 400 PM EDT...

At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gettysburg, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Hampton, Lake Meade, Dover, New Oxford, East Berlin, Aspers,
Biglerville, Abbottstown, York Springs, Heidlersburg, Bendersville,
Idaville, and Gardners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3994 7729 4002 7724 4003 7719 4004 7718
      4001 7686 3983 7694
TIME...MOT...LOC 1927Z 287DEG 25KT 3998 7719

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Beaty
Special weather statement, Apr 15, 3:58 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
358 PM EDT Mon Apr 15 2024

PAZ066-152030-
Lancaster PA-
358 PM EDT Mon Apr 15 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LANCASTER COUNTY
THROUGH 430 PM EDT...

At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lancaster, Millersville, Willow Street, New Holland, East Petersburg,
Leola, Paradise, Salunga-Landisville, Strasburg, Mountville, Gap,
Churchtown, Leacock, Bareville, Lampeter, Atglen, Intercourse,
Christiana, Blue Ball, and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4010 7594 4004 7594 3996 7599 3993 7598
      3993 7600 3987 7599 3987 7600 3986 7601
      4003 7643 4010 7642 4014 7587
TIME...MOT...LOC 1957Z 280DEG 29KT 4004 7635

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

BG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 8:31 PM EDTAreal Flood AdvisoryCTPClearfield119 min
Apr 14, 10:12 PM EDTAreal Flood AdvisoryCTPClearfield81 min
Apr 15, 1:23 PM EDTSpecial Weather StatementCTPFranklin37 min
Apr 15, 2:43 PM EDTSpecial Weather StatementCTPCumberland32 min
Apr 15, 3:27 PM EDTSpecial Weather StatementCTPAdams33 min
Apr 15, 3:37 PM EDTSevere Thunderstorm WarningCTPAdams, York23 min
Apr 15, 3:58 PM EDTSpecial Weather StatementCTPLancaster32 min
Apr 15, 4:00 PM EDTSevere Thunderstorm WarningCTPYork60 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.